Boots WebMD Partners in Health
Return To Boots

Medicines & treatments centre

Terms Of Use

PSEUDOEPHEDRINE

Brand Name(s) : Actifed, Benadryl Plus, Benylin 4-Flu, Benylin Day & Night, Contac, Day & Night Nurse, Day Nurse, Galpseud, Galpseud Plus, Galsud, Lemsip, Lemsip Max, Meltus SSL, Nurofen Cold & Flu, Orbifen, Otrivine MU-CRON, Robitussin, Sinutab, Sudafed, Sudafed Decongestant Elixir, Sudafed Non-Drowsy 12-Hour, Sudafed Non-Drowsy Childrens, Sudafed Non-Drowsy Dual Relief Max, Tixylix Cough & Cold
Warnings
Uses
Side Effects
Precautions
Interactions
Overdose

PSEUDOEPHEDRINE WARNINGS

Pseudoephedrine should be used with caution in:

  • People who have had bad reactions to other sympathomimetics (e.g. ephedrine, phenylephrine)
  • People with mild to moderate high blood pressure (hypertension)
  • People with heart disease
  • People with diabetes
  • People with an overactive thyroid gland (hyperthyroidism)
  • Men with enlarged prostate glands (prostatic enlargement)
  • People with susceptibility to angle-closure glaucoma (raised pressure in the eye)
  • People with arrhythmias (irregular heartbeat)
  • People with moderate to severe kidney problems (particularly if accompanied by heart disease)

It should not be used in:

  • People with allergies to pseudoephedrine or to any of the ingredients
  • People with have severe high blood pressure (hypertension)
  • People with severe heart disease
  • People who are taking monoamine oxidase inhibitors (MAOI) or have taken them within two weeks
  • People receiving other sympathomimetics (such as decongestants, appetite suppressants and amphetamine-like psychostimulants)
  • People with phaeochromocytoma (tumor of the inner part of the adrenal gland)
  • People with glaucoma (raised pressure in the eye)
  • People with severe kidney disease

Also see list of precautions and interactions.

STORAGE

Do not store above 25 - 30°C (depending on brand).

PSEUDOEPHEDRINE USES

What is it used for?

  • Pseudoephedrine is used to relieve blocked nose (nasal congestion) and blocked sinuses (sinus congestion).
  • It is a sympathomimetic amine.
  • In general this drug is used to provide temporary relief from blocked noses and sinuses caused by the common cold, allergies, or due to an infection.
  • Benefits of being on this drug can include relief from blocked nose and sinuses which can help you breathe more easily.

Listed below are the typical uses of Pseudoephedrine:

  • Temporary relief of nose, sinus, and ear congestion (blocked) caused by the common cold, allergies, or infection.

On occasion your doctor may prescribe this medicine to treat a condition not on the above list.

HOW TO USE/TAKE

How often do I take it?

  • Pseudoephedrine is generally combined with other medicines, such as ibuprofen (reduces pain and fever) or an antihistamine (reduces allergies).
  • This medication is available as a tablet or as a syrup. Follow the instructions on the packaging, but generally the tablets or syrup should be taken every 2 - 4 times a day (if needed). The tablets should be swallowed with water.
  • Use this medication regularly in order to get the most benefit from it.
  • Remember to use it at the same time each day - unless specifically told not to by your doctor.
  • It may take some time before the full benefit of this drug takes effect.
  • Certain medical conditions may require different dosage instructions as directed by your doctor.

What dose?

  • Dosage is based on your age, gender, medical condition, response to therapy, and use of certain interacting medicines.

Do I need to avoid anything?

  • Pseudoephedrine may make you feel dizzy. If you are affected, do not drive or operate machinery. Consult your doctor or pharmacist for more details.

When can I stop?

  • Take this medication when required, however if symptoms persist speak to your doctor.

PSEUDOEPHEDRINE SIDE EFFECTS

If any of these persist or you consider them severe then inform your doctor or pharmacist.

Tell your doctor immediately if you develop any of the following symptoms: seizures; mental/mood changes (e.g., anxiety, panic, unusual thoughts/behaviour).

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

A serious allergic reaction to this drug is unlikely, but seek immediate medical attention if it occurs. Symptoms of a serious allergic reaction include: rash, itching/swelling (especially of the face/tongue/throat), dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

The Yellow Card Scheme allows you to report suspected side effects from any type of medicine (which includes vaccines, herbals and over the counter medicines) that you are taking. It is run by the medicines safety watchdog called the Medicines and Healthcare products Regulatory agency (MHRA). Please report any suspected side effect on the Yellow Card Scheme website.

PSEUDOEPHEDRINE PRECAUTIONS

Before taking Pseudoephedrine, tell your doctor or pharmacist if you are allergic to it; or to other sympathomimetics; or if you have any other allergies.

This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist in case of: severe high blood pressure; severe heart disease (e.g. severe coronary); severe kidney problems, glaucoma

Before using this medication tell your doctor or pharmacist your medical history, especially any of the following: high blood pressure; heart problems; overactive thyroid (hyperthyroidism); kidney problems; diabetes; enlarged prostate glands; high intra-ocular pressure, phaeochromocytoma.

Before having surgery, tell your doctor or dentist that you are taking this medication.

Does alcohol intake affect this drug?

  • You should limit the amount of alcohol you take whilst on this medication.

The elderly: pseudoephedrine is suitable for use in the elderly.

Pregnancy and breastfeeding - please ensure you read the detailed information below

PREGNANCY

The safety of pseudoephedrine has not been established during pregnancy. Ask your doctor or pharmacist if you have any doubts or questions about this.

It is sensible to limit use of medication during pregnancy whenever possible. However, your doctor may decide that the benefits outweigh the risks in individual circumstances and after a careful assessment of your specific health situation.

If you have any doubts or concerns you are advised to discuss the medicine with your doctor or pharmacist.

BREAST FEEDING

Pseudoephedrine is not safe to take if you are breastfeeding, as it passes into the breast-milk.

It is sensible to limit use of medication during breastfeeding whenever possible. However, your doctor may decide that the benefits outweigh the risks in individual circumstances and after a careful assessment of your specific health situation.

If you have any doubts or concerns you are advised to discuss the medicine with your doctor or pharmacist.

PSEUDOEPHEDRINE INTERACTIONS

Your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with them first.

This drug should not be used with the following medications because very serious, possibly fatal interactions may occur: monoamine oxidase inhibitors (MAOIs)

If you are currently using any such medicine, tell your doctor or pharmacist before starting Pseudoephedrine.

Before using this medication, tell your doctor or pharmacist of all prescription and non-prescription/herbal products you may use, especially of:

  • Digoxin (for heart problems)
  • Tricyclic antidepressants
  • Ergot alkaloids (for migraine)
  • Oxytocin
  • Drugs used to treat high blood pressure, such as guanethidine, methyldopa, alpha and beta blockers.
  • Drugs to stimulate or suppress appetite
  • Drugs used to treat congestion and asthma, this includes other medicines containing pseudoephedrine

This information does not contain all possible interactions. Therefore, before using Pseudoephedrine, tell your doctor or pharmacist of all the products you use.

PSEUDOEPHEDRINE OVERDOSE

Taking too much Pseudoephedrine may cause the following: irritability; restlessness; tremor; convulsions; palpitations (throbbing of heart); high blood pressure (hypertension); difficulty with urination.

People who have taken too much Pseudoephedrine, should tell a doctor straight away.

If you think you, or someone you care for, might have accidentally taken more than the recommended dose of Pseudoephedrine or intentional overdose is suspected, contact your local hospital, GP or if in England call 111. In Scotland call NHS 24. In Wales, call NHS Direct Wales. In the case of medical emergencies, always dial 999.

MISSED DOSE

If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

Find a medication

Search by medication name for information on over-the-counter or prescription medications including side effects and interactions.
indicates detailed medicines information

Source: Selected from data included with permission and copyrighted by Boots UK Limited or TicTac Communications Ltd. This copyrighted material is sourced from a licensed data provider and is not for distribution, except as may be authorised by the applicable terms of use.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgement of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse events, nor should it be construed to indicate that use of a particular medicine is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any medicine, changing any diet, or discontinuing any course of treatment.

Search for a medicine or treatment

Search by medicine name or treatment for information including side effects and interactions.

Ex. Simvastatin, Ibuprofen, Amitriptyline Hydrochlorine

Popular slideshows & tools on BootsWebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
nappy being changed
How to change your baby's nappy
woman using moisturizer
Causes and home solutions
assorted spices
Pump up the flavour with spices
bag of crisps
Food cravings that wreck your diet
woman with cucumbers on eyes
How to banish dark circles and bags
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting